Alert archive / California / Gale Warnings in 2025

Gale Warning 15, NWS Eureka, CA

March 17, 2025

NWS Eureka, CA issued this gale warning at Mar 17, 2025, 2:32 PM PDT. It took effect at Mar 17, 2025, 3:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 2:32 PM PDT (21:32 UTC)
In effect from
Mar 17, 2025, 3:00 PM PDT
Expired
Mar 17, 2025, 9:00 PM PDT
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

780 
WHUS76 KEKA 172132
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
232 PM PDT Mon Mar 17 2025

PZZ455-180545-
/O.EXT.KEKA.SC.Y.0036.000000T0000Z-250317T2200Z/
/O.NEW.KEKA.GL.W.0015.250317T2200Z-250318T0400Z/
/O.NEW.KEKA.SC.Y.0037.250318T0400Z-250318T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
232 PM PDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM UNTIL 9 PM PDT THIS 
EVENING... 
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS 
EVENING TO 3 AM PDT TUESDAY...

* WHAT...For the Gale Warning, northwest winds 15 to 25 kt with 
  gusts up to 30 kt and seas 10 to 14 feet expected. For the 
  first Small Craft Advisory, northwest winds 15 to 20 kt with 
  gusts up to 30 kt and seas 10 to 12 feet. For the second Small 
  Craft Advisory, northwest winds 15 to 25 kt with gusts up to 
  30 kt and seas 11 to 14 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Gale Warning, until 9 PM PDT this evening. For 
  the Small Craft Advisory, until 3 PM PDT this afternoon. For 
  the Small Craft Advisory, from 9 PM this evening to 3 AM PDT 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-180545-
/O.EXT.KEKA.SC.Y.0036.000000T0000Z-250317T2200Z/
/O.NEW.KEKA.GL.W.0015.250317T2200Z-250318T0400Z/
/O.NEW.KEKA.SC.Y.0037.250318T0400Z-250318T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
232 PM PDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM UNTIL 9 PM PDT THIS 
EVENING... 
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS 
EVENING TO 3 AM PDT TUESDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 25 kt with 
  gusts up to 35 kt and seas 11 to 15 feet expected. For the 
  first Small Craft Advisory, northwest winds 20 to 25 kt with 
  gusts up to 35 kt and seas 11 to 13 feet. For the second Small 
  Craft Advisory, northwest winds 15 to 20 kt with gusts up to 
  30 kt and seas 11 to 15 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, until 9 PM PDT this evening. For 
  the Small Craft Advisory, until 3 PM PDT this afternoon. For 
  the Small Craft Advisory, from 9 PM this evening to 3 AM PDT 
  Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-180545-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-250318T0500Z/
/O.NEW.KEKA.GL.A.0011.250319T1600Z-250320T0000Z/
Pt St George to Cape Mendocino out 10 nm-
232 PM PDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 20 
  kt with gusts up to 30 kt and seas 8 to 12 feet. For the Gale 
  Watch, south winds 20 to 30 kt with gusts up to 40 kt and seas 
  5 to 7 feet possible.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Small Craft Advisory, until 10 PM PDT this 
  evening. For the Gale Watch, from Wednesday morning through 
  Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ470-180545-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-250318T0500Z/
/O.NEW.KEKA.GL.A.0011.250319T1000Z-250320T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
232 PM PDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 20 
  kt with gusts up to 30 kt and seas 11 to 13 feet. For the Gale 
  Watch, south winds 25 to 35 kt with gusts up to 45 kt and seas 
  6 to 9 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 10 PM PDT this 
  evening. For the Gale Watch, from late Tuesday night through 
  Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
1 follow-up statement
966 
WHUS76 KEKA 180301
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
801 PM PDT Mon Mar 17 2025

PZZ455-181000-
/O.CON.KEKA.GL.W.0015.000000T0000Z-250318T0400Z/
/O.CON.KEKA.SC.Y.0037.250318T0400Z-250318T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
801 PM PDT Mon Mar 17 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...For the Gale Warning, northwest winds 15 to 25 kt with 
  gusts up to 30 kt and seas 12 to 14 feet. For the Small Craft 
  Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt 
  and seas 11 to 14 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...For the Gale Warning, until 9 PM PDT this evening. For 
  the Small Craft Advisory, until 3 AM PDT Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ475-181000-
/O.CON.KEKA.GL.W.0015.000000T0000Z-250318T0400Z/
/O.CON.KEKA.SC.Y.0037.250318T0400Z-250318T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
801 PM PDT Mon Mar 17 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
TUESDAY...

* WHAT...For the Gale Warning, northwest winds around 20 kt with 
  gusts up to 30 kt and seas 13 to 15 feet. For the Small Craft 
  Advisory, northwest winds 15 to 20 kt with gusts up to 30 kt 
  and seas 11 to 15 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...For the Gale Warning, until 9 PM PDT this evening. For 
  the Small Craft Advisory, until 3 AM PDT Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-181115-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-250318T0500Z/
/O.CON.KEKA.GL.A.0011.250319T1600Z-250320T0000Z/
Pt St George to Cape Mendocino out 10 nm-
801 PM PDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, north winds 15 to 20 kt 
  with gusts up to 25 kt and seas 10 to 12 feet. For the Gale 
  Watch, south winds 20 to 30 kt with gusts up to 40 kt and seas 
  5 to 7 feet possible.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Small Craft Advisory, until 10 PM PDT this 
  evening. For the Gale Watch, from Wednesday morning through 
  Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ470-181115-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-250318T0500Z/
/O.CON.KEKA.GL.A.0011.250319T1000Z-250320T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
801 PM PDT Mon Mar 17 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 20 
  kt with gusts up to 25 kt and seas 11 to 13 feet. For the Gale 
  Watch, south winds 25 to 35 kt with gusts up to 45 kt and seas 
  6 to 9 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 10 PM PDT this 
  evening. For the Gale Watch, from late Tuesday night through 
  Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Mar 17, 4:51 AM PDT, 9 hours 41 minutes earlier.

Area forecast discussion, Mar 17, 4:51 AM PDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
451 AM PDT Mon Mar 17 2025

.SYNOPSIS...Showers and possible thunderstorms expected today.
Blustery northwesterly winds to develop this afternoon into early
this evening behind a low pressure trough. Cooler weather tonight
with frost and subfreezing temperatures forecast for interior
valleys. Another frontal system will bring more rain, mountain
snow and strong gusty southerly winds on Wednesday.

&&

.DISCUSSION...IR satellite imagery showed a stacked low west of
Cape Mendocino early this morning. Instability associated with
the low has been generating moderate to locally heavy rain showers
overnight with isolated lightning strikes over the waters and right
near the shoreline. Radar data has already indicated potential for
small hail with the convection. Cells that tracked over the office
overnight generated brief heavy rain. Hail will probably melt
rapidly and not accumulate. The offshore trough will track across
the area today resulting continued convective shower activity and
perhaps thunder. Strengthening northerlies and northwesterly winds
are expected behind the trough later today. Lake and Mendocino
counties will probably get windy by late afternoon and evening with
peak gusts to 35 mph for the lower elevations and valleys.

Colder air will spread over the area today and snow levels are
forecast to fall to around 3000 feet by late afternoon. Some higher
passes on 36 may have light snow today. South Fork Mtn Summit has
about 65% chance for 1 inch by 5 pm. Snow levels will be too high
for any accumulations at Berry Summit and Collier tunnel. Once snow
levels fall to 2500 feet and below this evening or pass level,
precipitation is forecast to drop off.

High pressure will build on Tuesday providing generally dry weather
for much of the area. Some light showers will probably linger for
Del Norte and Humboldt. Frost and subfreezing minimum temperatures
are forecast for Tuesday morning for Mendo and Lake where the
growing season started March 1st. Fog and cloud in the interior
valleys of Mendo and Lake may prevent temperatures from dropping
to 32 or less. NBM probabilities are 90 to 100% for 32F or less
and a freeze warning and frost advisory has been issued. The
greatest uncertainty is with the low level humidity and low cloud
cover.

Tue evening probabilities for precip diminish to less than 10% as
southerlies increase in advance of the next frontal boundary. A
500mb shortwave trough will drive a narrow plume of IVT > 250kg/ms
into the area on Wed, bringing another round of moderate to locally
heavy rain and mountain snow. Strong and gusty southerly winds will
likely develop in advance of the front as a 50-60kt low level speed
max develops. Suspect we will need to hoist a wind advisory for Del
Norte and Humboldt with this next storm. HREF and convective
allowing models will shed more light on the details. ECMWF ensemble
meteograms has means around 42-52 mph with a few members near 60 mph.

Additional frontal systems are forecast for the latter portion
of the week and over the weekend. GEFS and ECMWF ensemble member IVT
forecast indicate means just under 250kg/ms. GEFS has higher
probabilities along 40N and suggest potentially a wetter outcome
than the ECMWF. Major precip impacts appear to be low from this
late week front. Outdoor plans and activities will be affected,
however. Broad upper ridging will begin to build over the weekend
and potential for warmer interior temps will increase. Moisture
moving over the ridge with transient frontal systems may continue
to result in light precip for the North Coast region into Sat. DB

&&

.AVIATION...Periods of heavy MVFR to IFR showers will continue to move
onshore through daybreak. Isolated convection and risk of small hail
is possible with these showers. Low to mid-level ceilings and light
SSE flow will shift abruptly to NW after 18Z as the backside of the
surface low moves onshore. Broken ceilings with periods of clearing
are likely for the north coast this afternoon as NW winds increase,
with gusts 20 to 30 kts possible. Strong 925 mb winds will be
present south of Cape Mendocino, producing 30 40 kts of LLWS at UKI -
 surface winds will likely also gust 20 to 30 knots. Winds will
diminish quickly overnight as temperatures drop. Light offshore flow
may keep the coastal terminals mostly VFR beneath clearing skies,
but fog development is possible at UKI after saturating rainfall.

&&

.MARINE...Winds have diminished overnight, but wave heights remain
elevated by a long period westerly swell. Scattered showers with
isolated convection are possible across the waters with periods of
gusty and erratic winds. Winds are expected to turn northerly and
increase on the backside of the surface low, with 20 to 30 knot
gusts possible in the southern waters this afternoon. Seas will fall
below advisory criteria Tuesday beneath upper level ridging as winds
diminish once again. Confidence is increasing for a stronger frontal
system arriving early Wednesday afternoon. NBM indicates 50 to 60%
probabilities for southerly wind gusts exceeding 34 knots,
especially in the northern waters and around Cape Mendocino. Wind
waves will continue to be enhanced by surges of westerly swell
energy, keeping seas steep and hazardous through early Friday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory from 3 AM to 9 AM PDT Tuesday for CAZ109-112.

     Freeze Warning from 3 AM to 9 AM PDT Tuesday for CAZ110-111-
     113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 10 PM PDT this evening for
     PZZ450-470.

     Small Craft Advisory until 3 AM PDT Tuesday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Mar 17, 10:33 AM PDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Eureka CA
1033 AM PDT Mon Mar 17 2025

CAZ103-104-106-171800-
Southern Humboldt Interior CA-Northern Humboldt Coast CA-
Southwestern Humboldt CA-
1033 AM PDT Mon Mar 17 2025

...A SHOWER WILL IMPACT WEST CENTRAL HUMBOLDT COUNTY UNTIL 11 AM
PDT...

At 1033 AM PDT, Doppler radar was tracking a shower near Fortuna, or
13 miles south of Eureka, moving east at 15 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Fortuna, Rio Dell, Carlotta, Ferndale, Rohnerville, Hydesville,
  Fernbridge, Loleta, Pine Hills and Humboldt Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4070 12422 4071 12421 4072 12422 4076 12402
      4052 12394 4049 12424 4068 12429 4070 12427
      4069 12423
TIME...MOT...LOC 1733Z 259DEG 12KT 4062 12421

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JB
Special weather statement, Mar 17, 10:36 AM PDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Eureka CA
1036 AM PDT Mon Mar 17 2025

CAZ103-104-106-171800-
Southern Humboldt Interior CA-Northern Humboldt Coast CA-
Southwestern Humboldt CA-
1036 AM PDT Mon Mar 17 2025

...A SHOWER WILL IMPACT WEST CENTRAL HUMBOLDT COUNTY UNTIL 11 AM
PDT...

At 1036 AM PDT, Doppler radar was tracking a shower 6 miles west of
Rio Dell, or 17 miles west of Grizzly Creek Redwoods State Park,
moving east at 15 mph.

HAZARD...Wind gusts up to 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Fortuna, Rio Dell, Scotia, Carlotta, Rohnerville and Hydesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4052 12431 4053 12431 4062 12406 4041 12399
      4040 12427
TIME...MOT...LOC 1736Z 256DEG 12KT 4048 12423

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JB

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 6:41 PM PDTSpecial Marine WarningEKA34 min
Mar 16, 7:34 PM PDTSpecial Weather StatementEKADel Norte26 min
Mar 16, 7:49 PM PDTSpecial Marine WarningEKA26 min
Mar 16, 7:58 PM PDTSpecial Weather StatementEKADel Norte32 min
Mar 16, 9:01 PM PDTSmall Craft AdvisoryEKA25 hr
Mar 16, 11:49 PM PDTSpecial Weather StatementEKAHumboldt26 min
Mar 17, 12:20 AM PDTSpecial Weather StatementEKAHumboldt25 min
Mar 17, 1:14 AM PDTSpecial Weather StatementEKAHumboldt31 min
Mar 17, 2:59 AM PDTFrost AdvisoryEKAMendocino30 hr
Mar 17, 2:59 AM PDTFreeze WarningEKALake, Mendocino30 hr
Mar 17, 10:33 AM PDTSpecial Weather StatementEKAHumboldt27 min
Mar 17, 10:36 AM PDTSpecial Weather StatementEKAHumboldt24 min
Mar 17, 1:37 PM PDTWinter Weather AdvisoryEKA59 hr
Mar 17, 2:32 PM PDTGale WatchEKA12 hr
Mar 17, 2:32 PM PDTSmall Craft AdvisoryEKA12 hr
Mar 17, 2:53 PM PDTWind AdvisoryEKADel Norte, Humboldt51 hr

Nearby

Gale Warnings in California, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.